Heavy Snow, Wilkin
- When
- December 16, 8:00 AM CST to 9:00 AM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
A persistent surface boundary set up across the western Dakotas, with a tight thermal gradient from west to east. Bands of heavy snow made it as far east as a Cando to Cooperstown to Wyndmere line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A persistent surface boundary set up across the western Dakotas, with a tight thermal gradient from west to east. Bands of heavy snow made it as far east as a Cando to Cooperstown to Wyndmere line. The heaviest snow, 12 to 14 inches, fell in the Devils Lake basin, while slight lower amounts, 8 to 11 inches, fell over portions of southeast North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 16, 3:11 AM CST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 AM CST THU DEC 16 2010
.DISCUSSION...
SNOW CHANCES WILL CONTINUE TO BE THE PRIMARY FORECAST CONCERN FOR
THE PERIOD.
SNOW CONTINUES FROM THE DEVILS LAKE BASIN THROUGH THE SOUTHERN RED
RIVER VALLEY AND WEST CENTRAL MN THIS MORNING...ALTHOUGH RADAR
ECHOES HAVE BEEN ON A DOWNWARD TREND FOR THE LAST FEW HOURS. SNOW
BAND HAS BEEN LINING UP PRETTY WELL WHERE THE BEST MID LEVEL
FRONTOGENESIS HAS BEEN. THE NAM AND GFS ARE IN PRETTY GOOD
AGREEMENT ON PUSHING THE VERY STRONG 700MB DEFORMATION ZONE
CURRENTLY IN OUR SOUTHERN AND WESTERN COUNTIES OUT OF THE CWA BY
15Z OR SO. THINK THAT LOCATIONS UNDER THE BAND WILL RECEIVE
ANOTHER COUPLE OF INCHES OR SO BEFORE THE BAND MOVES OFF. WILL
HAVE TO WATCH THE DEVILS LAKE BASIN AS THE HEADLINES THERE END AT
12Z...AND THE BAND MAY STILL BE IN THE PROCESS OF MOVING OUT OF
THE AREA THEN. WILL MONITOR RADAR AND CAN EXTEND IF NEEDED. THE
SOUTHERN COUNTIES CONTINUE TO BE ON TRACK FOR A 15Z EXPIRATION.
THE UPPER SHORTWAVE TROUGH CURRENTLY OVER THE CWA WILL DIG DOWN
INTO IA LATER TODAY...WITH SFC HIGH PRESSURE BUILDING IN FROM THE
NORTHERN ROCKIES DOWN INTO THE SOUTHERN PLAINS. WINDS FROM THE
NORTH WILL BRING IN SOME WEAK COLD AIR ADVECTION...SO TEMPS WILL
NOT RISE TOO MUCH...STAYING IN THE UPPER TEENS TO LOW 20S.
TONIGHT...THE UPPER PATTERN STARTS TO BEHAVE RATHER UNUSUALLY AS
THE LARGE LOW OVER EASTERN CANADA BEGINS TO RETROGRADE. THIS TREND
CONTINUES THROUGH FRIDAY AND INTO THE WEEKEND. SFC HIGH PRESSURE
WILL CONTINUE ACROSS THE NORTHERN ROCKIES AND EXTENDING JUST TO
OUR SOUTH...WHILE THE SFC LOW OVER ONTARIO WILL MOVE WESTWARD INTO
MANITOBA AND ALBERTA BY SUNDAY. THIS SHOULD TIGHTEN THE GRADIENT
OVER THE CWA AND WINDS WILL PICK UP FROM THE WEST. THE
RETROGRADING SYSTEM ALSO HELPS SOME MOISTURE BACKDOOR INTO OUR
NORTHERN AND EASTERN CWA. THERE WILL BE SOME WEAK LIFT...AND THE
MODELS ALL BREAK OUT SOME VERY LIGHT QPF OVER THAT PART OF THE
CWA. INCLUDED A MENTION OF FLURRIES FOR EAST OF THE VALLEY FOR
FRIDAY THROUGH SATURDAY...BUT MAY HAVE TO INCREASE POPS IF IT
SEEMS WE WILL GET SOMETHING MORE SUBSTANTIAL.
BY MONDAY...THE RETROGRADING LOW OVER CANADA MOVES FURTHER
NORTHWEST AND PHASES WITH AN INCOMING SYSTEM...WITH NEAR ZONAL
FLOW OVER THE CONUS. THE GFS AND GEM BOTH BRING OUT A FAIRLY
SIGNIFICANT SHORTWAVE INTO THE NORTHERN PLAINS...WHILE THE ECMWF
IS MUCH WEAKER...BUT STILL HAS A RIPPLE EJECTING OUT AND BRINGING
THE AREA SOME QPF. WITH THE MEDIUM RANGE DETERMINISTIC MODELS
SHOWING A DECENT CHANCE FOR SNOW IN OUR SOUTH...WILL INCLUDE SOME
LOW POPS IN THAT AREA FOR MONDAY AND MONDAY NIGHT.
&&
.AVIATION...
VIS AT KFAR AND KDVL WILL CONTINUE TO DROP BELOW 2SM AT TIMES
THROUGH THIS MORNING WITH -SN...BUT THE PRECIP SHOULD TAPER OFF BY
15Z AT THE LATEST. CONDITIONS OVER THOSE TAF SITES SHOULD IMPROVE
TO MVFR AND THEN VFR BY LATER IN THE DAY. THE REMAINING THREE
SITES SHOULD BE VFR THROUGH 00Z. SAT LOOP SHOWS SOME STRATUS IN
CANADA MOVING TO THE SOUTHWEST. THIS COULD MOVE INTO KBJI AREA
AFTER 00Z FRIDAY...DROPPING CEILINGS DOWN TO MVFR FOR TOMORROW
MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 AM CST EARLY THIS MORNING FOR
NDZ006-007-014-015-024-026-028.
WINTER STORM WARNING UNTIL 9 AM CST THIS MORNING FOR NDZ038-039-
049-052-053.
WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR NDZ029.
WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
NDZ054.
MN...WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR MNZ003-
029-030-040.
&&
JRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 635 AM CST THU DEC 16 2010 MNZ003-029-030-040-NDZ024-028-038-039-049-052-053-171245- CLAY-WILKIN-WEST OTTER TAIL-GRANT-EDDY-GRIGGS-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 635 AM CST THU DEC 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL CONTINUE ACROSS THE AREA THIS MORNING...BRINGING ANOTHER ONE TO THREE INCHES OF ADDITIONAL ACCUMULATION TO SNOW THAT HAS ALREADY FALLEN. THE SNOW WILL GRADUALLY TAPER OFF BY LATE MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT SIGNIFICANT SNOWFALL IS EXPECTED FOR MONDAY AND MONDAY NIGHT. AMOUNTS ARE STILL UNCERTAIN...STAY TURNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE ALWAYS WELCOME. MNZ001-002-004>009-013>017-022>024-027-028-031-032-NDZ006>008- 014>016-026-027-029-030-054-171245- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-EAST OTTER TAIL-WADENA-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-NELSON-GRAND FORKS- STEELE-TRAILL-WESTERN WALSH COUNTY- 635 AM CST THU DEC 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT SIGNIFICANT SNOWFALL IS EXPECTED FOR MONDAY AND MONDAY NIGHT. AMOUNTS ARE STILL UNCERTAIN...STAY TURNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 AM CST THU DEC 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HEAVY SNOW 2 NW LITCHVILLE 46.68N 98.22W
12/16/2010 M7.9 INCH BARNES ND CO-OP OBSERVER
0650 AM HEAVY SNOW LIDGERWOOD 46.07N 97.15W
12/16/2010 M7.5 INCH RICHLAND ND CO-OP OBSERVER
0720 AM HEAVY SNOW HAVANA 45.95N 97.62W
12/16/2010 M5.0 INCH SARGENT ND CO-OP OBSERVER
&&
JRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
747 AM CST THU DEC 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HEAVY SNOW FORMAN 46.11N 97.64W
12/16/2010 M5.0 INCH SARGENT ND CO-OP OBSERVER
0744 AM HEAVY SNOW 2 S DEVILS LAKE 48.08N 98.87W
12/16/2010 M13.5 INCH RAMSEY ND CO-OP OBSERVER
&&
JRThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275641.